A recent case report warns that side effects of Reclast may increase the risk of seizures, adding to a growing body of evidence linking the problems to a class of bone-strengthening drugs known as bisphosphonates.
Israeli researchers published details involving problems experienced by a 63 year old woman, as well as a review of other existing literature on the link between Reclast and seizures in a report published last month in the medical journal AACE Clinical Case Reports.
The report involves the researchers personal experience with a patient who had a history of epilepsy, but had no seizures in recent years. However, just 12 hours after receiving an intravenous dose of Reclast, she lost consciousness and suffered urinary incontinence, which the doctors suspected was seizure-related.
The findings led the researchers to look into what they say is a growing body of evidence of seizures occurring after patients have been given potent doses of a class of bone-strengthening drugs known as bisphosphonates.
Reclast (zoledronic acid) was developed by Novartis and approved by the FDA in 2007, and is given as an injection once a year. It is also sold as Zometa, a monthly cancer drug.
The medication is part of a class of drugs known as bisphosphonates, which are used to treat Paget’s disease, high blood levels of calcium caused by cancer or cancer that has spread from elsewhere in the body to the bone, to treat or prevent osteoporosis in postmenopausal women, and to increase bone mass in men with osteoporosis.
The researchers of this most recent case say they found five other reported cases of seizures occurring shortly after patients were given bisphosphonates. Of those five cases, four involved the use of Reclast.
“Our interpretation of the scenario described is based on clinical judgment and not supported by ancillary studies,” the researchers concluded. “Nevertheless, our case, along with the limitations described, joins other reports, and raises questions about possible interaction between a convulsion disorder and a potent bone resorption inhibition administration, leading to a relative hypocalcemia and possible seizure threshold reduction. This question should be further explored by other studies.”
The researchers noted the one major limitation in their case report was that the woman did not seek immediate medical attention. However, the patient’s epilepsy had been well controlled for years and a recent EEG test show no recent epileptic activity.
“The causal connection between seizures and IV ZA is unproven,” the doctors determined. “We believe that our case, along with the limitations described, joins other rare reports, and raises questions about a possible interaction between convulsion disorder and potent bone resorption inhibition administration, leading to a relative hypocalcemia and possible seizure threshold reduction.”